Beware too much Ibuprofen, Tylenol, Aleve, etc

Discussion in 'Fibromyalgia Main Forum' started by Leaknits, Sep 16, 2006.

  1. Leaknits

    Leaknits New Member

    WARNING WARNING WARNING:
    GRAPIC

    My latest adventure in DoctorLand is this:

    Dr told me to take 24,000 mgs Ibuprofen daily as what he called an "anti-inflammatory dose" of Ibuprofen.

    As always with any medical advice I back-checked what he said with my friend who has had her nurse's [what?? license? certification?] on both coasts of this country for DECADES and she exploded.

    "NO! At the most, take 16,000 mgs. Also, be careful to eat good-size meals." (no problem there, I eat at least 6 times a day because of rotten hypoglycemia). And drink a LOT of water."

    In fairness, I must say dr told me to be sure to drink a full glass of water with each handful of Ibuprofen and be sure to eat, but he seems to have forgotten that my file notes include hypoglycemia info.

    Okay. Now, after a week of 16,000 mgs per day...here comes the graphic part in case anybody wants to leave NOW...
    I'm having "explosive" bm's many times a day/night and I'm now worrying that what's left behind on the toilet paper looks like it might be blood.

    On the upside, I have become an expert as to the location of every clean public restroom within miles of my home, lol sort of.

    No pun intended much oh sure: "Bottom" line...be careful about accepting dr's orders.

    Lea.
  2. victoria

    victoria New Member

    One needs to be sure that you are not taking other products that may have even more of any of those substances in it already added. It is amazing how many things now have tylenol in it especially, leading to many cases of overdoses!

    Interestingly, when I took ibuprofen for the very first time about a year ago (it really helped with dental pain when nothing else did, even oxycodone didn't) - I immediately felt 'high', and my words were goofed up.

    Those symptoms went away after a week or so, but I gained about 10 pounds over the 6 months that I was having dental work done...

    Well, I read recently that ibuprofen could cause weight gain. So I have stopped taking it for dental pain (now caused by sinus headaches), and that 10 pounds went away easily with a bit of dieting. It wouldn't budge tho until I stopped the ibuprofen!

    best,
    Victoria

  3. StephieBee

    StephieBee New Member

    IT is exremely toxic for your liver.

    Narcotics such as Vicoden and Percocet contain acetominphen. They can contail high amounts. I ask for Vicoden 10/325 because it has the lowest dose of acetominophen.

    My doc said it is ok to take up to 4,000 mg a day of acetominophen, but I have heard 3,000 also.

    When I first started having symptoms of FM, I was taking massive amounts of Tyelnol to ease the pain...then Tylenol PM to help me sleep. When I was this young, I did not know the dangers of acetominophen. I was later dx'd with a 'drug induced' hepatitis. My liver had backed up. It was scary to go though. But you recover from it. It is not like Hep C.

    Stephanie
  4. MamaDove

    MamaDove New Member


    I am 100% positive that my Ulcerative Colitis was triggered by high doses of relafen and motrin, not nearly as high as you were told to do tho...My goodness!!!

    My dad had a perforated peptic ulcer from motrin too...

    Also, FYI, I suspected that zoloft also contributed to my UC but no doc would even hear of it...Recently, it was reported that zoloft somehow affects the immune system...So, that PLUS nsaids gave me an incurable disease of my colon...Now I cannot even take a baby aspirin without bleeding, plus my liver starts throbbing away...

    There have been some threads on here about phobias to meds, I will NEVER take anything pharma again...I am stuck with this inflammation and pain with zero relief...and I would have to be rich to eat organic and juice and buy the proper supplements to get any relief and everything I have ever tried was really not worth the cost...Not enough relief for the $$$$$...

    I am sorry you had to go through this too...Try to baby yourself and I am sure you have learned as I have "believe none of what you hear and half of what you see"...You will be safer that way...And to all the docs who gave me such advice only to make me worse and give me more diseases...Phooey on you, go back to school for another career, cause clearly this aint for you...A veterinarian could have done less damage...tehe

    Sorry for the jokes but I suffered so from docs advice and learned too late...Please be careful!!!

    Peaceful days ahead~Alicia
  5. Leaknits

    Leaknits New Member

    Battleweary: I totally agree with you. When dr said to use 24,000 mgs of the Ibuprofen I wondered if he knew what bad effects can and sometimes do happen.

    Victoria: I sure didn't know, and I bet dr doesn't know either, that one can gain pounds as a result of OTC pain medications. Haven't noticed any appreciable weight gain but I'm moving and my weight yo-yo's when I'm doing that. I don't get a "high" from it, either...yet more proof we're all different.

    StephieBee: Okay, that tears it...I'm going to have to stop with the Ibuprofen. No way in the world do I want to have toxic liver issues (which I knew COULD occur but had no idea they were so prevalent) on top of everything else!!

    Oh cripes, dr has me piling acetominophen on TOP of Percocet...I knew I should have checked ingredients re Perc and didn't do that...RATS!

    I did tell him I was concerned about the huge amount of Ibuprofen: "I'm sort of fond of my liver" is the way I believe I said it. He didn't seem concerned. Well of course not, it's not HIS liver.

    Vicoden has the lowest amount of acetominophen, eh? I sure wish I could use it; it causes the opposite of what I'm going through right now and makes me wish I owned stock in the prune juice companies in order to get some of my $$ back, lol.

    Mamadove, oh you poor thing, you! I'm so sorry to read what happened to you as a result of too much acetominophen! And you are left with NOTHING for pain? How do you keep from shrieking and banging your head against the wall because it feels so good when you stop?? See, I throw in the jokes, too...we have to or go mad, IMHO.

    Thank you for the heads-up re Zoloft. I don't go near it or any other SSRI/TCA anti-d for reasons I've babbled about till I'm sure readers here are saying "Lea, Shaddap!" I promise I won't let any dr talk me into trying again, not after I read what happened to you.
    And I also promise I'll be careful, will check everything dr tells me. It's a sure bet dr is going to get reams of printed-out info from me about any of his suggestions/orders.

    Again, thanks to all of you!
    Lea.

  6. Smiffy

    Smiffy Member

    You're fight about our doctors just handing these out without considering the long term damage they do. I'm sure that taking slow release Ibuprofen for 13 years has wrecked my bladder; it's very acidic. I now have severe interstitial cystitis & taking Ibuprofen makes my bladder bleed..

[ advertisement ]